Alert archive / Nebraska / Tornado Warnings in 2020
Tornado Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 24, 2020, 6:42 PM CDT for Clay County, Nuckolls County, Nebraska. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 6:42 PM CDT (23:42 UTC)
- Expired
- May 24, 2020, 6:58 PM CDT
- In force
- 16 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Clay County, NE, Nuckolls County, NE
The radar
The Grand Island radar (KUEX), 45 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
241 WFUS53 KGID 242342 TORGID NEC035-129-250015- /O.NEW.KGID.TO.W.0002.200524T2342Z-200525T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED Tornado Warning National Weather Service Hastings NE 642 PM CDT Sun May 24 2020 The National Weather Service in Hastings has issued a * Tornado Warning for... Southeastern Clay County in south central Nebraska... Northeastern Nuckolls County in south central Nebraska... * Until 715 PM CDT. * At 635 PM CDT, a confirmed landspout tornado was located near Edgar, or 30 miles southeast of Hastings, moving northwest at 5 mph. HAZARD...Tornado. SOURCE...Emergency Management confirmed tornado. IMPACT...Expect damage to mobile homes, roofs, and vehicles. * Locations impacted include... Edgar. PRECAUTIONARY/PREPAREDNESS ACTIONS... To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 4034 9783 4029 9791 4037 9806 4046 9792 TIME...MOT...LOC 2341Z 122DEG 5KT 4034 9791 TORNADO...OBSERVED HAIL...<.75IN $$ Pfannkuch
1 follow-up statement
379
WWUS53 KGID 242358
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
658 PM CDT Sun May 24 2020
NEC035-129-250006-
/O.CAN.KGID.TO.W.0002.000000T0000Z-200525T0015Z/
Clay NE-Nuckolls NE-
658 PM CDT Sun May 24 2020
...THE TORNADO WARNING FOR SOUTHEASTERN CLAY AND NORTHEASTERN
NUCKOLLS COUNTIES IS CANCELLED...
As of 650 PM CDT, emergency management and law enforcement confirmed
that the landspout tornado in the Edgar area had dissipated.
Therefore, the warning has been cancelled.
However, the environment remains favorable for additional
development of funnel clouds or weak tornadoes during the next 45
minutes or so.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4034 9783 4029 9791 4037 9806 4046 9792
TIME...MOT...LOC 2355Z 122DEG 5KT 4035 9793
$$
PfannkuchWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 24, 6:32 PM CDT, 10 minutes earlier.
Area forecast discussion, May 24, 6:32 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
632 PM CDT Sun May 24 2020
.SHORT TERM...(This evening through Monday)
Issued at 251 PM CDT Sun May 24 2020
Starting to see a bit of convective development across our area
this afternoon. Expect to see showers and thunderstorms continue
to increase in coverage as we transition into the evening and
overnight hours...with a severe threat continuing mainly south of
the front which is visible on radar as of this afternoon. While
the severe threat will be mainly limited to areas south and east
of the tri-cities...increasing coverage of rainfall...especially
overnight...will lead to the potential for flash flooding across
the local area...as soils remain saturated and additional rainfall
totals of one to three inches are possible through Monday
afternoon.
While there is modest instability to work with for a few severe
storms this afternoon and early evening...expect the severe
potential to rapidly diminish tonight...with the focus then
shifting to the flash flooding potential. As moisture from the
south rides up and over the front across the area tonight...expect
rainfall to become widespread late in the night...with the
largest/heaviest accumulations expected just before sunrise
Monday.
Overall...Monday will not be the nicest day across the local area
as persistent cloud cover and continued chances for showers and
thunderstorms are anticipated through the afternoon
hours...helping hold afternoon temperatures down about 10 degrees
below normal. With instability also really waning across the area
during the day...limited thunderstorms to just an isolated
mention in the forecast...with most locations likely seeing more
clouds and light rain through the day than any thunderstorm
activity.
.LONG TERM...(Monday night through Sunday)
Issued at 251 PM CDT Sun May 24 2020
Temperatures will creep back closer to normal on Tuesday as more
sun and less showers are observed across the local area. While
there will be some showers around...removed the mention of
thunderstorms as instability is very limited to non-existent. As
a low splits off the south...expect ridging to develop across the
intermountain west and nudge into the local area through the
remainder of the period...resulting in near to slightly above
normal temperatures and dry weather through the remainder of the
extended. The one exception will be Wednesday afternoon where some
small...non thunderstorm pops...were maintained during the
afternoon hours...but given the large scale pattern...would not be
surprised if this period becomes dry over the next couple of
model runs.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 624 PM CDT Sun May 24 2020
Increasing coverage of showers/storms and lowering ceilings will
be the primary concern for this TAF period. Isolated/scattered
storms have continued to develop over the last hour or so, a trend
that models show continuing through the rest of the
evening/overnight hours. Because both terminal sites are north of
the main surface frontal boundary, kept thunder mention as VC.
Models/guidance still showing the lowest ceilings occurring either
side of sunrise, and have IFR conditions developing. Ceilings
should lift some by mid-late morning, but am concerned that MVFR
conditions will linger through the afternoon.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Monday evening for NEZ039>041-046>049-
060>064-072>077-082>087.
KS...Flash Flood Watch through Monday evening for KSZ005>007-017>019.
&&
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...ADPHazardous weather outlook, May 24, 3:06 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 306 PM CDT Sun May 24 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 252015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 306 PM CDT Sun May 24 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected to increase in coverage across the local area this afternoon and evening...some of which could be severe. The best chance for strong to severe thunderstorms will be along and east of a line extending from Plainville, Kansas to York, Nebraska. Hail to the size of golf balls and damaging winds to 60 mph are both possible. In addition...an isolated tornado cannot be ruled out through the early evening hours. A flash flood watch is also in effect due to the potential for heavy rainfall on already saturated soils. Please see the latest flash flood watch message for additional details. Finally...flood warnings remain in effect along portions of the Little Blue River in Adams, Clay, Nuckolls and Thayer counties in Nebraska. Additional information about these warnings can be found in the latest flood statements. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Flood warnings will likely remain in effect into Monday along portions of the Little Blue River in Adams, Clay, Nuckolls and Thayer counties. Additional information about these warnings can be found in the latest flood statements. In addition...a flash flood watch remains in effect until Monday evening due to the potential for heavy rainfall on top of already saturated soils. Please see the latest flash flood watch message for additional details. Finally...thunderstorm chances continue across the entire area on Memorial Day. Severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for areas along and east of a line extending from Plainville, Kansas to York, Nebraska. Additionally, reports of flooding along area roadways, streams and rivers would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, May 24, 3:30 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND GST 1 WNW HENDERSON 40.78N 97.84W
05/24/2020 M54 MPH HAMILTON NE MESONET
0232 AM TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.31W
05/24/2020 M54 MPH HALL NE ASOS
0212 AM TSTM WND GST KEARNEY AIRPORT 40.73N 99.02W
05/24/2020 M51 MPH BUFFALO NE AWOS
0206 AM TSTM WND GST 7 NNE WOLBACH 41.49N 98.35W
05/24/2020 M50 MPH GREELEY NE MESONET
0146 AM TSTM WND GST SCOTIA 41.47N 98.70W
05/24/2020 M57 MPH GREELEY NE MESONET
0135 AM TSTM WND GST 6 NNE SHERMAN RESERVOIR 41.38N 98.83W
05/24/2020 M62 MPH SHERMAN NE MESONET
0124 AM TSTM WND GST ORD AIRPORT 41.62N 98.95W
05/24/2020 M54 MPH VALLEY NE ASOS
0115 AM TSTM WND GST ARCADIA 41.42N 99.12W
05/24/2020 E50 MPH VALLEY NE EMERGENCY MNGR
ESTIMATED 50 MPH WINDS AND DIME SIZE HAIL.
0115 AM TSTM WND GST LEXINGTON AIRPORT 40.79N 99.77W
05/24/2020 M51 MPH DAWSON NE AWOS
&&
SUMMARY OF STRONG TO MARGINALLY-SEVERE WIND GUSTS FROM STORMS EARLY
SUNDAY MORNING.
PFANNKUCHSpecial weather statement, May 24, 3:31 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
331 PM CDT Sun May 24 2020
KSZ017-242100-
Rooks KS-
331 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOKS COUNTY UNTIL 400 PM
CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Plainville, or 26 miles north of Emmeram, moving
north at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Plainville, Stockton and Woodston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3922 9935 3957 9935 3957 9905 3945 9904
3921 9913
TIME...MOT...LOC 2030Z 189DEG 28KT 3933 9924
ADPSpecial weather statement, May 24, 5:49 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Hastings NE 549 PM CDT Sun May 24 2020 KSZ017-242315- Rooks KS- 549 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOKS COUNTY UNTIL 615 PM CDT... At 548 PM CDT, Doppler radar was tracking a strong thunderstorm centered a few miles west of Palco, or 15 miles southeast of Hill City, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Palco and Damar. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Kansas. LAT...LON 3918 9961 3945 9960 3938 9942 3917 9956 TIME...MOT...LOC 2248Z 205DEG 20KT 3924 9961 Pfannkuch
Special weather statement, May 24, 6:37 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Hastings NE 637 PM CDT Sun May 24 2020 NEZ076-077-086-087-250000- Thayer NE-Nuckolls NE-Clay NE-Fillmore NE- 637 PM CDT Sun May 24 2020 ...BRIEF LANDSPOUT TORNADOES POSSIBLE IN ASSOCIATION WITH LINE OF WEAK THUNDERSTORMS IN SOUTHEASTERN CLAY...NORTHEASTERN NUCKOLLS...SOUTHWESTERN FILLMORE AND NORTHWESTERN THAYER COUNTIES... At 628 PM CDT, several reports of a funnel cloud and at least one brief tornado was recieved from an area between Edgar and Davenport. Although typically weaker and shorter lived than tornadoes associated with organized supercell thunderstorms, landspout tornadoes can still cause injury or minor damage. Landspouts develop as a surface front or wind shift line interact with a towering cumulus cloud or developing thunderstorms. Landspouts are not usually associated with a wall cloud and are often difficult to detect with weather radar. If a landspout is sighted, first take any necessary tornado safety precautions, and then report the landspout activity to the National Weather Service in Hastings and local law enforcement. A Severe Thunderstorm Watch remains in effect until midnight CDT for south central Nebraska. LAT...LON 4025 9782 4028 9800 4046 9781 4037 9767 TIME...MOT...LOC 2333Z 183DEG 5KT 4033 9786 Pfannkuch
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:45 PM CDT | Areal Flood Warning | GID | Nuckolls, Thayer | 48 hr |
| May 23, 11:28 PM CDT | Special Weather Statement | GID | Valley | 32 min |
| May 23, 11:56 PM CDT | Special Weather Statement | GID | Greeley | 34 min |
| May 24, 12:00 AM CDT | Severe Thunderstorm Warning | GID | Greeley | 12 min |
| May 24, 12:31 AM CDT | Severe Thunderstorm Warning | GID | Greeley, Valley | 44 min |
| May 24, 12:45 AM CDT | Special Weather Statement | GID | Dawson | 45 min |
| May 24, 1:06 AM CDT | Special Weather Statement | GID | Buffalo, Sherman | 24 min |
| May 24, 1:12 AM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Sherman, Valley | 48 min |
| May 24, 1:29 AM CDT | Special Weather Statement | GID | Buffalo, Dawson, Furnas, Gosper, Hall, Howard and 3 more | 46 min |
| May 24, 1:50 AM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Merrick, Nance, Sherman, Valley | 40 min |
| May 24, 2:16 AM CDT | Special Weather Statement | GID | Adams, Buffalo, Franklin, Hall, Hamilton, Kearney and 1 more | 44 min |
| May 24, 2:29 AM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk | 46 min |
| May 24, 2:53 AM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hall, Hamilton, York | 37 min |
| May 24, 3:10 AM CDT | Flash Flood Watch | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 40 hr |
| May 24, 3:15 AM CDT | Special Weather Statement | GID | Polk | 45 min |
| May 24, 3:33 AM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hamilton, Nuckolls, Thayer and 2 more | 42 min |
| May 24, 6:37 PM CDT | Special Weather Statement | GID | Clay | 23 min |
| May 24, 6:56 PM CDT | Special Weather Statement | GID | Nuckolls | 49 min |
Nearby
Tornado Warnings in Nebraska, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.